Discrete & Computational Geometry

, Volume 47, Issue 4, pp 731–755 | Cite as

Linkless and Flat Embeddings in 3-Space

  • Ken-ichi Kawarabayashi
  • Stephan Kreutzer
  • Bojan Mohar


We consider piecewise linear embeddings of graphs in 3-space ℝ3. Such an embedding is linkless if every pair of disjoint cycles forms a trivial link (in the sense of knot theory). Robertson, Seymour and Thomas (J. Comb. Theory, Ser. B 64:185–227, 1995) showed that a graph has a linkless embedding in ℝ3 if and only if it does not contain as a minor any of seven graphs in Petersen’s family (graphs obtained from K6 by a series of YΔ and ΔY operations). They also showed that a graph is linklessly embeddable in ℝ3 if and only if it admits a flat embedding into ℝ3, i.e. an embedding such that for every cycle C of G there exists a closed 2-disk D⊆ℝ3 with DG=∂D=C. Clearly, every flat embedding is linkless, but the converse is not true. We consider the following algorithmic problem associated with embeddings in ℝ3:

Flat Embedding: For a given graph G, either detect one of Petersen’s family graphs as a minor in G, or return a flat (and hence linkless) embedding of G in ℝ3.

The first outcome is a certificate that G has no linkless and no flat embeddings. Our main result is to give an O(n2) algorithm for this problem. While there is a known polynomial-time algorithm for constructing linkless embeddings (van der Holst in J. Comb. Theory, Ser. B 99:512–530, 2009), this is the first polynomial-time algorithm for constructing flat embeddings in 3-space. This settles a problem proposed by Lovász (www.cs.elte.hu/~lovasz/klee.ppt, 2000).


Linkless embedding Knot Unknot Flat embedding 


  1. 1.
    Arnborg, S., Lagergren, J., Seese, D.: Easy problems for tree-decomposable graphs. J. Algorithms 12(2), 308–340 (1991) MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Baker, B.S.: Approximation algorithms for NP-complete problems on planar graphs. J. ACM 41, 153–180 (1994) MATHCrossRefGoogle Scholar
  3. 3.
    Bodlaender, H.L.: A linear-time algorithm for finding tree-decomposition of small treewidth. SIAM J. Comput. 25, 1305–1317 (1996) MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Chiba, N., Nishizeki, T., Abe, S., Ozawa, T.: A linear time algorithm for embedding planar graphs using PQ-trees. J. Comput. Syst. Sci. 30, 54–76 (1985) MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Colin de Verdière, Y.: Sur un nouvel invariant des graphes et un critère de planarité. J. Comb. Theory, Ser. B 50, 11–21 (1990) MATHCrossRefGoogle Scholar
  6. 6.
    Colin de Verdière, Y.: Multiplicities of eigenvalues and tree-width of graphs. J. Comb. Theory, Ser. B 74, 121–146 (1998) MATHCrossRefGoogle Scholar
  7. 7.
    Colin de Verdière, Y.: On a new graph invariant and a criterion of planarity. In: Robertson, N., Seymour, P. (eds.) Graph Structure Theory. Contemp. Math. Amer. Math. Soc., vol. 147, pp. 137–147 (1993) CrossRefGoogle Scholar
  8. 8.
    Conway, J.H., Gordon, C.McA.: Knots and links in spatial graphs. J. Graph Theory 7, 445–453 (1983) MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Cook, S.A., Reckhow, R.A.: Time bounded random access machines. J. Comput. Syst. Sci. 7, 354–375 (1976) MathSciNetCrossRefGoogle Scholar
  10. 10.
    Courcelle, B.: Graph rewriting: An algebraic and logic approach. In: van Leeuwen, J. (ed.) Handbook of Theoretical Computer Science, vol. B, pp. 193–242. Elsevier, Amsterdam (1990) Google Scholar
  11. 11.
    Diestel, R.: Graph Theory, 4th edn. Springer, Berlin (2010) CrossRefGoogle Scholar
  12. 12.
    Diestel, R., Gorbunov, K.Yu., Jensen, T.R., Thomassen, C.: Highly connected sets and the excluded grid theorem. J. Comb. Theory, Ser. B 75, 61–73 (1999) MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Grigni, M., Koutsoupias, E., Papadimitriou, C.: An approximation scheme for planar graphs TSP. In: Proc. 36th Symposium on Foundations of Computer Science (FOCS’95), pp. 640–646 (1995) Google Scholar
  14. 14.
    Hopcroft, J.E., Tarjan, R.: Efficient planarity testing. J. ACM 21, 549–568 (1974) MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    van der Holst, H.: A polynomial-time algorithm to find a linkless embedding of a graph. J. Comb. Theory, Ser. B 99, 512–530 (2009) MATHCrossRefGoogle Scholar
  16. 16.
    Kawarabayashi, K.: Rooted minor problems in highly connected graphs. Discrete Math. 287, 121–123 (2004) MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Kawarabayashi, K., Kreutzer, S., Mohar, B.: Linkless and flat embeddings in 3-space and the unknot problem. In: Symposium on Computational Geometry (SoCG), pp. 97–106 (2010) Google Scholar
  18. 18.
    Kawarabayashi, K., Mohar, B.: Graph and Map Isomorphism and all polyhedral embeddings in linear time. In: Proc. 40th ACM Symposium on Theory of Computing (STOC’08), pp. 471–480 (2008) Google Scholar
  19. 19.
    Kawarabayashi, K., Mohar, B., Reed, B.: A simpler linear time algorithm for embedding graphs on a surface and for bounded tree-width graphs. In: Proc. 49th Annual Symposium on Foundations of Computer Science (FOCS’08), pp. 771–780 (2008) CrossRefGoogle Scholar
  20. 20.
    Kawarabayashi, K., Kobayashi, Y., Reed, B.: The disjoint paths problem in quadratic time. J. Comb. Theory, Ser. B 102(2), 424–435 (2012) CrossRefGoogle Scholar
  21. 21.
    Kawarabayashi, K., Norine, S., Thomas, R., Wollan, P.: K 6 minors in large 6-connected graphs, submitted. Available at http://www.math.princeton.edu/~snorin/papers/k6large.pdf
  22. 22.
    Kawarabayashi, K., Reed, B.: Computing crossing number in linear time. In: Proc. 39th ACM Symposium on Theory of Computing (STOC’07), pp. 382–390 (2007) Google Scholar
  23. 23.
    Kawarabayashi, K., Wollan, P.: A shorter proof of the graph minor algorithm – the uniquely linkage theorem. In: Proc. 42nd ACM Symposium on Theory of Computing (STOC’10), pp. 687–694 (2010). Full version available at http://research.nii.ac.jp/~k_keniti/uniquelink.pdf CrossRefGoogle Scholar
  24. 24.
    Klein, P.N.: A linear time approximation scheme for TSP for planar weighted graphs. In: Proc. 46th Symposium on Foundations of Computer Science (FOCS’05), pp. 146–155 (2005) Google Scholar
  25. 25.
    Kuratowski, C.: Sur le problème des courbes gauches en topologie. Fundam. Math. 15, 271–283 (1930) MATHGoogle Scholar
  26. 26.
    van Leeuwen, J.: Graph algorithms. In: van Leeuwen, J. (ed.) Handbook of Theoretical Computer Science. Vol. A. Algorithms and Complexity, pp. 525–631. Elsevier/MIT Press, Amsterdam (1990) Google Scholar
  27. 27.
    Lipton, R.J., Tarjan, R.E.: Applications of a planar separator theorem. SIAM J. Comput. 9, 615–627 (1980) MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    Lovász, L.: Steinitz representations (2000). http://www.cs.elte.hu/~lovasz/klee.ppt
  29. 29.
    Lovász, L., Schrijver, A.: On the null space of a Colin de Verdière matrix. Ann. Inst. Fourier (Grenoble) 49, 1017–1026 (1999) MathSciNetMATHCrossRefGoogle Scholar
  30. 30.
    Lovász, L., Schrijver, A.: A Borsuk theorem for antipodal links and a spectral characterization of linklessly embeddable graphs. Proc. Am. Math. Soc. 126, 1275–1285 (1998) MATHCrossRefGoogle Scholar
  31. 31.
    Lucchesi, C.L., Younger, D.H.: A minimax theorem for directed graphs. J. Lond. Math. Soc. 17, 369–374 (1978) MathSciNetMATHCrossRefGoogle Scholar
  32. 32.
    Mader, W.: Homomorphiesätze für Graphen. Math. Ann. 178, 154–168 (1968) MathSciNetMATHCrossRefGoogle Scholar
  33. 33.
    Mohar, B.: Embedding graphs in an arbitrary surface in linear time. In: Proc. 28th ACM Symposium on Theory of Computing (STOC’96), pp. 392–397 (1996) Google Scholar
  34. 34.
    Mohar, B.: A linear time algorithm for embedding graphs in an arbitrary surface. SIAM J. Discrete Math. 12, 6–26 (1999) MathSciNetMATHCrossRefGoogle Scholar
  35. 35.
    Mohar, B., Thomassen, C.: Graphs on Surfaces. Johns Hopkins University Press, Baltimore (2001) MATHGoogle Scholar
  36. 36.
    Motwani, R., Raghunathan, A., Saran, H.: Constructive results from graph minors: Linkless embeddings. In: Proc. 29th Annual Symposium on Foundations of Computer Science (FOCS’88), pp. 398–409 (1988) Google Scholar
  37. 37.
    Reed, B.: Tree width and tangles: a new connectivity measure and some applications. In: Surveys in Combinatorics, 1997 (London). London Math. Soc. Lecture Note Ser., vol. 241, pp. 87–162. Cambridge Univ. Press, Cambridge (1997) CrossRefGoogle Scholar
  38. 38.
    Reed, B., Wood:, D.: A linear time algorithm to find a separator in a graph with an excluded minor. ACM Trans. Algorithms 5(4) (2009) Google Scholar
  39. 39.
    Robertson, N., Seymour, P.D.: Graph minors. V. Excluding a planar graph. J. Comb. Theory, Ser. B 41, 92–114 (1986) MathSciNetMATHCrossRefGoogle Scholar
  40. 40.
    Robertson, N., Seymour, P.D.: Graph Minors. IX. Disjoint crossed paths. J. Comb. Theory, Ser. B 49, 40–77 (1990) MathSciNetMATHCrossRefGoogle Scholar
  41. 41.
    Robertson, N., Seymour, P.D.: Graph minors. XIII. The disjoint paths problem. J. Comb. Theory, Ser. B 63, 65–110 (1995) MathSciNetMATHCrossRefGoogle Scholar
  42. 42.
    Robertson, N., Seymour, P.D.: Graph minors. XX. Wagner’s Conjecture. J. Comb. Theory, Ser. B 92, 325–357 (2004) MathSciNetMATHCrossRefGoogle Scholar
  43. 43.
    Robertson, N., Seymour, P.D., Thomas, R.: Hadwiger’s conjecture for K6-free graphs. Combinatorica 13, 279–361 (1993) MathSciNetMATHCrossRefGoogle Scholar
  44. 44.
    Robertson, N., Seymour, P.D., Thomas, R.: Quickly excluding a planar graph. J. Comb. Theory, Ser. B 62, 323–348 (1994) MathSciNetMATHCrossRefGoogle Scholar
  45. 45.
    Robertson, N., Seymour, P.D., Thomas, R.: Kuratowski chains. J. Comb. Theory, Ser. B 64, 127–154 (1995) MathSciNetMATHCrossRefGoogle Scholar
  46. 46.
    Robertson, N., Seymour, P.D., Thomas, R.: Petersen family minors. J. Comb. Theory, Ser. B 64, 155–184 (1995) MathSciNetMATHCrossRefGoogle Scholar
  47. 47.
    Robertson, N., Seymour, P.D., Thomas, R.: Sachs’ linkless embedding conjecture. J. Comb. Theory, Ser. B 64, 185–227 (1995) MathSciNetMATHCrossRefGoogle Scholar
  48. 48.
    Robertson, N., Seymour, P.D., Thomas, R.: A survey of linkless embeddings. Contemp. Math. 147, 125–136 (1993) MathSciNetCrossRefGoogle Scholar
  49. 49.
    Seymour, P.: Disjoint paths in graphs. Discrete Math. 29, 293–309 (1980) MathSciNetMATHCrossRefGoogle Scholar
  50. 50.
    Seymour, P.D.: Packing circuits in eulerian digraphs. Combinatorica 16, 223–231 (1996) MathSciNetMATHCrossRefGoogle Scholar
  51. 51.
    Thomassen, C.: 2-linked graphs. Eur. J. Comb. 1, 371–378 (1980) MathSciNetMATHGoogle Scholar
  52. 52.
    Williamson, S.G.: Depth-first search and Kuratowski subgraphs. J. ACM 31, 681–693 (1984) MATHCrossRefGoogle Scholar
  53. 53.
    Wu, Y.-Q.: On planarity of graphs in 3-manifolds. Comment. Math. Helv. 67, 635–647 (1992) MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  • Ken-ichi Kawarabayashi
    • 1
  • Stephan Kreutzer
    • 2
  • Bojan Mohar
    • 3
  1. 1.National Institute of InformaticsChiyoda-ku, TokyoJapan
  2. 2.Department of Computer ScienceUniversity of OxfordOxfordUK
  3. 3.Department of MathematicsSimon Fraser UniversityBurnabyCanada

Personalised recommendations